Israel Journal of Mathematics

, Volume 229, Issue 1, pp 133–163 | Cite as

Extremal hypercuts and shadows of simplicial complexes

  • Nati Linial
  • Ilan Newman
  • Yuval PeledEmail author
  • Yuri Rabinovich


Let F be an n-vertex forest. An edge eF is said to be in F’s shadow if F ∪ {e} contains a cycle. It is easy to see that if F is an “almost tree”, i.e., a forest that contains two components, then its shadow contains at least \(\left\lfloor {\frac{{{{(n - 3)}^2}}}{4}} \right\rfloor \) edges and this is tight. Equivalently, the largest number of edges in an n-vertex cut is \(\left\lfloor {\frac{{{n^2}}}{4}} \right\rfloor \). These notions have natural analogs in higher d-dimensional simplicial complexes which played a key role in several recent studies of random complexes. The higher-dimensional situation differs remarkably from the one-dimensional graph-theoretic case. In particular, the corresponding bounds depend on the underlying field of coefficients. In dimension d = 2 we derive the (tight) analogous theorems. We construct 2-dimensional “ℚ-almost-hypertrees” (defined below) with an empty shadow. We prove that an “\(\mathbb{F}_2\) -almost-hypertree” cannot have an empty shadow, and we determine its least possible size. We also construct large hyperforests whose shadow is empty over every field. For d ≥ 4 even, we construct a d-dimensional \(\mathbb{F}_2\) -almost-hypertree whose shadow has vanishing density.

Several intriguing open questions are mentioned as well.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A. Björner and G. Kalai, An extended euler-poincaré theorem, Acta Mathematica 161 (1988), 279–303.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    D. de Caen, D. L. Kreher and J. Wiseman, On constructive upper bounds for the Turán numbers T(n, 2r + 1, r), Congressus Numerantium 65 (1988), 277–280.MathSciNetGoogle Scholar
  3. [3]
    R. Cordovil and B. Lindström, Simplicial matroids, in Combinatorial Geometries, Encyclopedia of Mathematics and its Applications, Vol. 29, Cambridge University Press, Cambridge, 1987, pp. 98–113.Google Scholar
  4. [4]
    D. Dotterrer, L. Guth and M. Kahle, 2-Complexes with Large 2-Girth, Discrete & Computational Geometry 59 (2018), 383–412.CrossRefGoogle Scholar
  5. [5]
    C. Hoffman, M. Kahle and E. Paquette, The threshold for integer homology in random d-complexes, Discrete & Computational Geometry 57 (2017), 810–823.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    G. Kalai, Enumeration of Q-acyclic simplicial complexes, Israel Journal of Mathematics 45 (1983), 337–351.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    P. Keevash, Hypergraph Turán problems, in Surveys in Combinatorics 2011, London Mathematical Society Lecture Note Series, Vol. 392, Cambridge University Press, Cambridge, 2011, pp. 83–140.CrossRefzbMATHGoogle Scholar
  8. [8]
    N. Linial and Y. Peled, On the phase transition in random simplicial complexes, Annals of Mathematics 184 (2016), 745–773.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    T. Luczak and Y. Peled, Integral homology of random simplicial complexes, Discrete & Computational Geometry 59 (2018), 131–142.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    R. Mathew, I. Newman, Y. Rabinovich and D. Rajendraprasad, Boundaries of hypertrees, and Hamiltonian cycles in simplicial complexes, preprint, arXiv:1507.04471.Google Scholar
  11. [11]
    P. Moree, Artin’s primitive root conjecture—a survey, Integers 12 (2012), 1305–1416.MathSciNetCrossRefzbMATHGoogle Scholar
  12. [12]
    I. Newman and Y. Rabinovich, On multiplicative λ-approximations and some geometric applications, SIAM Journal on Computing 42 (2013), 855–883.MathSciNetCrossRefzbMATHGoogle Scholar
  13. [13]
    Y. Peled, Combinatorics of simplicial cocycles and local distributions in graphs, Master’s thesis, The Hebrew University of Jerusalem, 2012.Google Scholar
  14. [14]
    A. Sidorenko, The method of quadratic forms and Turán’s combinatorial problem, Moscow University Mathematics Bulletin 37 (1982), 1–5.zbMATHGoogle Scholar

Copyright information

© Hebrew University of Jerusalem 2018

Authors and Affiliations

  • Nati Linial
    • 1
  • Ilan Newman
    • 2
  • Yuval Peled
    • 1
    Email author
  • Yuri Rabinovich
    • 2
  1. 1.School of Computer Science and EngineeringThe Hebrew University of Jerusalem, Givat RamJerusalemIsrael
  2. 2.Department of Computer ScienceUniversity of Haifa, Mount CarmelHaifaIsrael

Personalised recommendations